Hail, Scott
- When
- August 30, 2:04 PM CST to 2:09 PM CST
- Where
- Scott County, Winchester
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.630, -90.470
A cold front interacting with a seasonably warm and moist environment triggered clusters of strong to severe thunderstorms across central Illinois during the afternoon and evening of August 30th. One cell dropped nickel-sized hail, while others produced wind gusts of around 60mph and minor wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacting with a seasonably warm and moist environment triggered clusters of strong to severe thunderstorms across central Illinois during the afternoon and evening of August 30th. One cell dropped nickel-sized hail, while others produced wind gusts of around 60mph and minor wind damage. In addition, urban flash flooding occurred across portions of Springfield and Champaign. No road closures or water rescues were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 30, 1:00 PM CST, 1 hour 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 200 PM CDT Fri Aug 30 2024 .KEY MESSAGES... - Marginal risk (level 1 out of 5) for severe weather this afternoon into evening. Storms with damaging wind gusts, large hail, and heavy rainfall are possible from 3pm-9pm this evening ahead of a cold front mainly east of the Illinois River. - A cold frontal passage overnight tonight into the day tomorrow will bring cooler, drier air to central and southeastern IL. Allowing the highs to drop into the upper 70s to low 80s for the holiday weekend and into the new week. - Dry weather will settle in for the extended forecast period. && .DISCUSSION... Issued at 200 PM CDT Fri Aug 30 2024 Today a cold front will begin to move through the CWA from the NW to the SE. Currently, it is located off to the NW over central WI and eastern IA. Behind it, cooler and drier air will seep into our forecast area. Ahead of it, hot, humid air continues to fester, feeding the heat indices and the marginal severe risk that is in place for this afternoon. After the cold front makes its slow exit, we will see peak into fall. Highs in the low to mid 80s (with Monday dropping into the upper 70s) and dry weather for the majority of the week. Some low chances (10-15%) for showers come up late in the week. The CPC has a 35-50% chance of below normal temperatures and precipitation for the next 2 weeks. The entire month of September is outlooked to be leaning above normal temperatures and equal chances of below/above normal for precipitation. Now... To dig into the fun weather for today. Heat indices once again get up into the upper 90s near 100 this afternoon for areas east of the Illinois River. Areas west of the river will be cooler, as long as the cold front enters our NW as it is expected to. The cold front looks to make into our NW by early afternoon (~18z) and exits our SE counties by mid afternoon tomorrow (18-21z Saturday). As it passes, strong to severe thunderstorms will develop ahead of it, with damaging wind gusts and large hail as the main threats. Main timing for that would be 3pm to 9pm, but some isolated showers/storms could pop up just before or just after that timeframe. The shear ahead of the front isn't great, only 15-25 knots of 0-6km shear. Initially storms may be slightly elevated but become surface based by late afternoon (~21z). MUCAPE values of 2000-2500 J/kg and SBCAPE values nearing 3000 J/kg will allow for the storms to develop. However, with the weak wind shear in place, the storms won't be long lived. The largest risk comes with the collapse of the storms, pushing out strong wind gusts near 60 mph. Large hail may be hard to achieve, especially if the storms can't get tall enough and if there is substantial melting as they fall to the surface in the very hot air. Another risk with these storms will be the heavy rainfall. They have the potential to be associated with torrential rainfall, posing a localized flooding risk. The PWATs today are 1.9-2 inches. The storm motions look to be relatively slow, moving at 20-25 knots to the NE as the cold front pushes everything in an overall eastern direction. Some CAMs (HRRR, NAMNest) are showing a training aspect to the system. That mixed with the slow storm motions will allow storms to linger over the same locations longer. Copple && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1242 PM CDT Fri Aug 30 2024 The 18z TAFs are a bit complex today. A cold front will move through this afternoon and overnight. PIA will be on the northern edge of the precipitation and area of low cloud decks over night. Ahead of the front, storms will move through central Illinois, affect most, if not all, TAF sites. Overall the storms/showers should be out of the area by 06z. Along the front, a region of MVFR cloud decks will affect all but PIA early tomorrow morning. Heights should rise quickly after the front has finished passing. Behind the front, a wind shift from westerly to northerly is expected. Copple && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 1137 AM CDT Fri Aug 30 2024 ILZ027>030-036-040-311100- Knox-Stark-Peoria-Marshall-Fulton-Schuyler- 1137 AM CDT Fri Aug 30 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. A few thunderstorms are possible from mid afternoon into early evening. While the severe weather threat is low, isolated wind gusts of 50 to 60 mph can't be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ031-037-038-041>057-061-311100- Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign- Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie- Douglas-Coles-Edgar-Shelby- 1137 AM CDT Fri Aug 30 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to develop by mid afternoon, continuing into the evening. While widespread severe weather is not expected, a few storms may contain wind gusts around 60 mph and hail. Ahead of the storms, the heat index will top out around 100 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around 3 to 8 pm. Expected storm motion is toward the northeast around 30 mph. ILZ062-063-066>068-071>073-311100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1137 AM CDT Fri Aug 30 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. The heat index will top out around 100 degrees this afternoon. A few thunderstorms are possible this afternoon, with a better chance during the evening. While widespread severe weather is not expected, these storms may contain wind gusts around 60 mph and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered storms will linger into Saturday, though severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around 5 pm to 8 pm. Expected storm motion is toward the northeast around 30 mph. 37
The St Louis radar (KLSX), 105 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
3 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
A few trees and tree branches were blown down.
Several roads were flooded in Springfield, including the 1600 block of Sangamon Avenue and parts of Clock Tower Drive and Durkin Drive.
Numerous low-lying spots and viaducts were flooded across Springfield.
A power pole was snapped and a tree was blown across a road.
A large tree branch was blown down at Clover Lane and Blackthorn Drive.
Water was flowing across the road and sidewalk on Columbia Avenue near Neil Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212868, 1212869, 1212865, 1212866, 1212870, 1212871, 1212867.